Normal forms for high co-dimension bifurcations of nonlinear time-periodic systems with nonsemisimple eigenvalues

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

The normal forms for time-periodic nonlinear variational equations with arbitrary linear Jordan form undergoing bifurcations of high co-dimension are found. First, the equations are transformed via the Lyapunov-Floquet (L-F) transformation into an equivalent form in which the linear matrix is constant with degenerate nonsemisimple linear eigenvalues while the nonlinear monomials have periodic coefficients. By considering the resulting coupling of the bases of the near identity transformation, the solvability condition for an arbitrary Jordan matrix is then derived. It is shown that time-independent and/or time-dependent nonlinear resonance terms remain in the normal form for various Jordan matrices. Specifically, the normal forms for quadratic and cubic nonlinearities with the following linear Jordan forms are explicitly derived: double zero eigenvalues (co-dimension two bifurcation), triple zero eigenvalues (co-dimension three bifurcation), and two repeated pairs of purely imaginary eigenvalues (co-dimension two bifurcation). A commutative system with cubic nonlinearities and a double inverted pendulum with a periodic follower force are used as illustrative examples.

Original languageEnglish (US)
Pages (from-to)29-53
Number of pages25
JournalNonlinear Dynamics
Volume30
Issue number1
DOIs
StatePublished - Oct 2002
Externally publishedYes

Fingerprint

Time varying systems
Periodic Systems
Pendulums
Normal Form
Codimension
Bifurcation
Jordan Form
Eigenvalue
Linear Forms
Nonlinearity
Nonlinear Resonance
Solvability Conditions
Variational Equation
Inverted Pendulum
Periodic Coefficients
Zero
Arbitrary
Lyapunov
Nonlinear Equations
Term

Keywords

  • Lyapunov-Floquet transformation
  • Nonsemisimple eigenvalues
  • Normal forms
  • Time-periodic systems

ASJC Scopus subject areas

  • Mechanical Engineering
  • Mechanics of Materials
  • Computational Mechanics

Cite this

Normal forms for high co-dimension bifurcations of nonlinear time-periodic systems with nonsemisimple eigenvalues. / Butcher, Eric.

In: Nonlinear Dynamics, Vol. 30, No. 1, 10.2002, p. 29-53.

Research output: Contribution to journalArticle

@article{fe41c1174bef468a844ee9e4cecf439d,
title = "Normal forms for high co-dimension bifurcations of nonlinear time-periodic systems with nonsemisimple eigenvalues",
abstract = "The normal forms for time-periodic nonlinear variational equations with arbitrary linear Jordan form undergoing bifurcations of high co-dimension are found. First, the equations are transformed via the Lyapunov-Floquet (L-F) transformation into an equivalent form in which the linear matrix is constant with degenerate nonsemisimple linear eigenvalues while the nonlinear monomials have periodic coefficients. By considering the resulting coupling of the bases of the near identity transformation, the solvability condition for an arbitrary Jordan matrix is then derived. It is shown that time-independent and/or time-dependent nonlinear resonance terms remain in the normal form for various Jordan matrices. Specifically, the normal forms for quadratic and cubic nonlinearities with the following linear Jordan forms are explicitly derived: double zero eigenvalues (co-dimension two bifurcation), triple zero eigenvalues (co-dimension three bifurcation), and two repeated pairs of purely imaginary eigenvalues (co-dimension two bifurcation). A commutative system with cubic nonlinearities and a double inverted pendulum with a periodic follower force are used as illustrative examples.",
keywords = "Lyapunov-Floquet transformation, Nonsemisimple eigenvalues, Normal forms, Time-periodic systems",
author = "Eric Butcher",
year = "2002",
month = "10",
doi = "10.1023/A:1020340116695",
language = "English (US)",
volume = "30",
pages = "29--53",
journal = "Nonlinear Dynamics",
issn = "0924-090X",
publisher = "Springer Netherlands",
number = "1",

}

TY - JOUR

T1 - Normal forms for high co-dimension bifurcations of nonlinear time-periodic systems with nonsemisimple eigenvalues

AU - Butcher, Eric

PY - 2002/10

Y1 - 2002/10

N2 - The normal forms for time-periodic nonlinear variational equations with arbitrary linear Jordan form undergoing bifurcations of high co-dimension are found. First, the equations are transformed via the Lyapunov-Floquet (L-F) transformation into an equivalent form in which the linear matrix is constant with degenerate nonsemisimple linear eigenvalues while the nonlinear monomials have periodic coefficients. By considering the resulting coupling of the bases of the near identity transformation, the solvability condition for an arbitrary Jordan matrix is then derived. It is shown that time-independent and/or time-dependent nonlinear resonance terms remain in the normal form for various Jordan matrices. Specifically, the normal forms for quadratic and cubic nonlinearities with the following linear Jordan forms are explicitly derived: double zero eigenvalues (co-dimension two bifurcation), triple zero eigenvalues (co-dimension three bifurcation), and two repeated pairs of purely imaginary eigenvalues (co-dimension two bifurcation). A commutative system with cubic nonlinearities and a double inverted pendulum with a periodic follower force are used as illustrative examples.

AB - The normal forms for time-periodic nonlinear variational equations with arbitrary linear Jordan form undergoing bifurcations of high co-dimension are found. First, the equations are transformed via the Lyapunov-Floquet (L-F) transformation into an equivalent form in which the linear matrix is constant with degenerate nonsemisimple linear eigenvalues while the nonlinear monomials have periodic coefficients. By considering the resulting coupling of the bases of the near identity transformation, the solvability condition for an arbitrary Jordan matrix is then derived. It is shown that time-independent and/or time-dependent nonlinear resonance terms remain in the normal form for various Jordan matrices. Specifically, the normal forms for quadratic and cubic nonlinearities with the following linear Jordan forms are explicitly derived: double zero eigenvalues (co-dimension two bifurcation), triple zero eigenvalues (co-dimension three bifurcation), and two repeated pairs of purely imaginary eigenvalues (co-dimension two bifurcation). A commutative system with cubic nonlinearities and a double inverted pendulum with a periodic follower force are used as illustrative examples.

KW - Lyapunov-Floquet transformation

KW - Nonsemisimple eigenvalues

KW - Normal forms

KW - Time-periodic systems

UR - http://www.scopus.com/inward/record.url?scp=0036772341&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036772341&partnerID=8YFLogxK

U2 - 10.1023/A:1020340116695

DO - 10.1023/A:1020340116695

M3 - Article

AN - SCOPUS:0036772341

VL - 30

SP - 29

EP - 53

JO - Nonlinear Dynamics

JF - Nonlinear Dynamics

SN - 0924-090X

IS - 1

ER -